Wyoming, 2024Winter Storm in Wyoming, March 13 to 14, 2024
March 13 to 14, 2024 · NWS RIW · 6 events in 6 counties and zones
Low pressure passing south of Wyoming brought heavy portions to portions of central and southern Wyoming. Two areas saw the heaviest snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passing south of Wyoming brought heavy portions to portions of central and southern Wyoming. Two areas saw the heaviest snow. The first was in the favored northerly upslope areas from the Wind River Range through Casper Mountain. The heaviest snow fell in the Wind River Range where as much as 22 inches of new snow fell. In the lower elevations, Lander picked up from 10 to 20 inches of snow. A band of snow also set up across Sweetwater County, where 6 to 14 inches of snow fell from Green River to Wamsutter. The heavy snow led to closure of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 13, 3:44 AM MST, 2 hours 16 minutes earlier. Its key messages:
- Snow will spread across much of the area today, with the heaviest snow expected tonight.
- Gusty to strong wind will accompany the snow at times, bringing difficult travel conditions.
- Quieter weather returns for Friday, with warming temperatures early next week.
Area forecast discussion, Mar 13, 3:44 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
444 AM MDT Wed Mar 13 2024
.KEY MESSAGES...
- Snow will spread across much of the area today, with the
heaviest snow expected tonight.
- Gusty to strong wind will accompany the snow at times,
bringing difficult travel conditions.
- Quieter weather returns for Friday, with warming temperatures
early next week.
&&
.DISCUSSION...
Issued at 233 AM MDT Wed Mar 13 2024
Things look like the are lining up for a decent snowstorm across
portions of the area. Things are quiet right now but radar is
showing snow loading up in Montana and this will dropping southward
into the area through the morning and afternoon as a cold front
moves southward through the area. And for the most part, reasoning
remains the same as yesterday. We have high confidence in time of
maximum impact, medium confidence in timing and low confidence in
snowfall amounts, although those huge ranges have shrunk somewhat
this morning.
The main drivers continue to be the cold front, an upper level low
dropping southward from Idaho into the Great Basin and lee
cyclogenesis that will occur over Colorado with low pressure moving
into the Plains states. The main driver to the location of the
snowfall amounts will be the northeasterly upslope flow. The upslope
northeast to east flow is fairly deep as well, ranging all the way
up to 500 mb. This will result in a good fetch of moisture moving
into the area. And places favored by this flow, like Lander and
Casper Mountain as well as the east slopes of the Wind River Range
look to be the most effected. To a lesser extent this is also for
the Bighorns. For the most part, snowfall amounts did not change
much. So, we left highlights for the most part as is. There were a
couple of things to consider though. The first was the Bighorns,
amounts increased somewhat. We thought about warnings but since the
areas with those amounts account for less than 10 percent of the
area, we stuck with advisories. We thought about an advisory for
Johnson County as amounts have increased, However, much of the snow
here would fall before 7 pm, aka when the strong March sun is out.
This, plus the borderline temperatures and warm ground, should keep
roads mainly wet. So, no advisories here as well. A small part of
southern Johnson has advisory amounts, but again this accounts for
less than 10 percent of the area. In addition, other areas will have
borderline temperatures and may mix with rain at times during the
day, again, limiting travel impacts somewhat.
The maximum impact still looks to be tonight as the snow gets
enhanced by a bit of a jet streak rotating into the area. We could
see snowfall rates over an inch an hour at times, with the best
chance of seeing this from western Natrona through Fremont County as
well as Sweetwater County. Models have come into somewhat better
agreement in ending the steadier snow Thursday morning. Some snow
showers will linger into Thursday night, but placement of these are
all over the place.
The other concern is wind. The wind will first hit in the favored
northwest flow / cold advection areas up north like Buffalo and
Greybull. High wind is not expected, but it will get gusty. The
stronger wind then shifts southward into central Wyoming tonight.
The strongest wind will be across Sweetwater County, especially on
Thursday with a tight pressure gradient between high pressure over
the Pacific northwest and the deepening low in the southern plains.
There is a 1 in 2 chance of wind gusts of 50 mph in this area
on Thursday. IF there is one saving thing, it is that the
heaviest snow will be over and the snow will be wetter, limiting
blowing snow somewhat. It will still not be any fun to travel
there on Thursday though.
Quieter weather should move in for Friday,although temperatures
will average around 10 degrees below normal. The recent model runs
have started to keep the potential weekend system east of Wyoming
now. We have kept some slight POPs as a hedge, but it does not look
like a major system. Dry weather looks to dominate the weather early
next week as ridging builds across the northern Rockies.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 430 AM MDT Wed Mar 13 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions to start the period with sporadic light snow
throughout the day becoming more consistent on station later by
21-01Z. Breezy north winds 10-15kts after 15Z then gusting up to
25-30 kts behind the cold front after 01Z at RKS. Winds and snow
will diminish after the end of the period into the next TAF
cycle. Otherwise, MVFR ceilings and visibility with IFR possible
at RKS with the stronger winds with snow on stations.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions to start the period with lowering clouds and
incoming light snow after 15-16Z at all locations. MVFR ceilings
and visibility will accompany snow on station with increasing
wind gusts out of the north behind the cold front after 23-02Z
north to south. Expect improving conditions into the next TAF
cycle after 12Z with best model guidance not seeing VFR
conditions again until late Thursday morning into the afternoon
hours.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Thursday for WYZ008-009.
Winter Storm Warning until noon MDT Thursday for WYZ015-019-
022.
Winter Weather Advisory from noon today to 6 AM MDT Thursday
for WYZ017-020.
Winter Storm Warning from noon today to noon MDT Thursday for
WYZ018.
Winter Weather Advisory from 6 PM this evening to noon MDT
Thursday for WYZ028>030.
&&
DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Mar 13, 12:24 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
124 AM MDT Wed Mar 13 2024
WYZ001>020-022>030-141400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
124 AM MDT Wed Mar 13 2024
...Winter Weather Advisories and Warnings are Posted for much of
central and southern Wyoming through Thursday morning as well as
the Bighorns...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This Afternoon and Tonight.
Snow spreads from north to south across the area, with the
heaviest snow tonight in central Wyoming. Gusty north to
northeast wind will bring areas of blowing snow after midnight.
Please see Winter Weather Products and forecasts for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Snow ends from north to south during the morning. Gusty
northeast wind continues through the day across Sweetwater County,
including I-80, and over South Pass.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 13, 5:21 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
621 AM MDT Wed Mar 13 2024
WYZ010-011-140000-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
621 AM MDT Wed Mar 13 2024
...Snow returning to the area...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Snow. Accumulations of 1 to 2 inches, with locally higher
amounts west of Interstate 25. Northwest wind increasing to 15
to 25 mph with gusts to 30 to 40 mph.
* WHERE...Johnson County.
* WHEN..Into early this evening, with the heaviest snow expected
this afternoon.
* ADDITIONAL DETAILS...Accumulations will be less on paved
surfaces.
Winter Storm, Wind River Mountains East
- When
- March 13, 6:00 AM MST to March 14, 12:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell through much of the eastern slopes of the Wind River Range. The highest snowfall total was 22 inches at the Hobbs Park SNOTEL site.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 13, 6:00 AM MST to March 14, 12:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Heavy snow and drifting snow lead to the closure of Highway 287.
Winter Storm, Casper Mountain
- When
- March 13, 6:00 AM MST to March 14, 12:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The Casper Mountain SNOTEL reported 18 inches of new snow.
Winter Storm, Lander Foothills
- When
- March 13, 12:00 PM MST to March 14, 10:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 to 20 inches, with the higher amounts toward Sinks Canyon.
Winter Storm, Rock Springs & Green River
- When
- March 13, 6:00 PM MST to March 14, 12:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged from 6 to 12 inches. The heavy snow led to closure of Interstate 80.
Winter Storm, East Sweetwater County
- When
- March 13, 6:00 PM MST to March 14, 12:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter measured 14 inches of snow in Wamsutter. The heavy snow led to closure of Interstate 80.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Guam, March 13 to 17, 20242 deaths · 1 injured · 2 events
- Rip Current in Puerto Rico, March 13, 20241 death · 1 injured · 1 event
- Tornadoes and Hail in Kansas, March 13 to 14, 2024EF2 · 31 events
- Hail and Damaging Winds in Kansas, March 13, 20243.5 in hail · 29 events
- High Wind in California, March 13 to 15, 2024$27,000 · 72 kt wind · 2 events
- Wildfire in Puerto Rico, March 13, 20242 injured · 1 event
- Hail in Kansas, March 13, 20242 in hail · 16 events
- Hail and Damaging Wind in California, March 13 to 15, 20241 in hail · 14 events
- Winter Storm and Winter Weather in Colorado, March 13 to 15, 202411 events
- Hail in Illinois, March 13 to 14, 20241.75 in hail · 11 events
- Hail and High Wind in Kansas, March 13 to 14, 20241.75 in hail · 7 events
- Heavy Snow and Winter Weather in Arizona, March 13 to 17, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168276, 1168277, 1168278, 1168279, 1168280, 1168281.